When adults of a certain age snuggle with children and pets, they may be sharing a lot more than affection.
Those who use prescription creams or gels to treat hot flashes or waning testosterone levels may unwittingly expose their loved ones to potent hormones, doctors say.
All it takes is frequent skin-to-skin contact with an arm, shoulder or leg that's been slathered with a product containing estrogen, progesterone or testosterone.
The symptoms of secondary exposure can be alarming. Young children of either gender may develop enlarged genitals and start sprouting pubic hair and breasts. Dogs and cats that lick estrogen cream off an owner's skin may act as if they are in heat, even if they are spayed.
Serious cases are rare. Nevertheless, reports of children with hormonal disturbances prompted the U.S. Food and Drug Administration to issue a warning in July that children and pets should not be exposed to Evamist, an estrogen spray used by menopausal women.
Last year, the FDA ordered manufacturers of two topical testosterone gels, AndroGel 1% and Testim 1%, to include a boxed warning on the products' labels.
Secondary exposure is possible with any hormone product delivered through the skin, according to gynecologist Chui Kin Yuen, executive director of the SIGMA Canadian Menopause Society.
If adults don't take precautions, such as washing hands with soap and water after applying the product, Dr. Yuen says, "children and pets may be unintentionally exposed."
Physicians who treat mature patients may be unaware of the risk, he adds. "We don't usually see the kids or the dogs," he says. "We need to connect the dots."
Recent concerns about accidental exposure have coincided with the surge in popularity of topical hormone products, especially in the United States, where the first FDA-approved topical estrogen product came to market in 2001.
Canadians tend to take pills for hormone replacement therapy, according to Jerilynn Prior, an endocrinologist at the Centre for Menstrual Cycle and Ovulation Research at the University of British Columbia. But the trend is toward transdermal forms of delivery, she adds.
Compared with oral HRT, she says, "the cream or patch or gel form of estrogen doesn't carry the risk for blood clots, and probably has a decreased risk for stroke and heart attack as well."
Dr. Prior cautions that topical products should be treated as medications, not moisturizers. Patients should cover treated areas of the body with clothing, she says.
Daniel Metzger, an endocrinologist at the BC Children's Hospital in Vancouver, points out that kids are more likely to swallow birth control pills than suffer from exposure to topical hormone products.
But Dr. Metzger has seen cases such as a baby whose genitals were enlarged because a grandpa on testosterone cream wasn't in the habit of washing his hands before changing the child's diapers, he says.
Symptoms usually diminish after doctors identify the cause of the hormonal imbalance, Dr. Metzger says. Casual contact, such as shaking someone's hand, is unlikely to pose a health risk, he adds. But continuing exposure to low levels of estrogen or testosterone may go unnoticed, he suggests, "and could perhaps cause problems down the road."
Experts including Dr. Metzger warn that licensed drugs come with a long list of precautions, whereas medications compounded in special batches by pharmacists may not. In Canada, compound creams made of bio-identical forms of estrogen and progesterone are the most widely used, Dr. Prior says.
Creams and gels made with natural sources of estrogen, such as wild yams, can still wreak havoc on a pet's hormonal system, says Cathy Gartley, a reproductive specialist at the Ontario Veterinary College at the University of Guelph.
"People don't seem to realize that if it goes through their skin, it could go through their dog's skin too."
Veterinarians may not make the connection either, since the first cases of secondary exposure in animals were reported only in the past two or three years, Dr. Gartley says.
Excess estrogen puts dogs at risk of aplastic anemia, in which the bone marrow doesn't produce enough new red blood cells, white blood cells and platelets, she says.
She recalls seeing a Doberman puppy five years ago that had a large, swollen vulva. It was likely caused by the owner's hormone medication, she says, "but I didn't realize it at the time."
Most veterinarians don't think to ask whether an owner is on hormone creams, she says. "It's an awkward question."
But since the use of transdermal products is expected to rise, Dr. Gartley is training her students to watch for signs that owners are spreading medications to their pets.
"I think we're going to see more of this rather than less." she says.Report Typo/Error